Texas, 2017Flash Flooding in Texas, June 1, 2017
June 1, 2017 · NWS CRP · 2 events in 1 county or zone
A weak upper level disturbance interacted with deep moisture along the coast to produce scattered thunderstorms during the morning of June 1st. The storms trained across the downtown area of Corpus Christi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance interacted with deep moisture along the coast to produce scattered thunderstorms during the morning of June 1st. The storms trained across the downtown area of Corpus Christi. Roads became impassable with numerous cars stranded in high water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 1, 5:34 AM CST, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 1, 5:34 AM CST, 4 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
634 AM CDT Thu Jun 1 2017
.DISCUSSION...See Aviation section for 12Z TAFs.
&&
.AVIATION...Satellite imagery shows a band of MVFR ceilings from
the inland portions of the Coastal Bend into the Brush Country
with a band of LIFR ceilings and MVFR-IFR vsbys in fog near
Cotulla. Expect MVFR ceilings will remain over this region and
move into portions of the coastal plains through 15-16Z.
Scattered showers continue to develop in convergence zone along
the coast early this morning. The showers will move to the north.
This activity will move slowly inland with the low level convergence
zone through the morning hours into early afternoon. Thunderstorms
may become embedded in this shower activity later this morning
into the afternoon. MVFR ceilings and vsbys will be possible with
the scattered convection.
Drier air will move into the region by this evening. VFR conditions
are expected from mid to late afternoon through the evening. MVFR
ceilings could move back into the coastal areas by 08Z Friday.
&&
.PREVIOUS DISCUSSION... /Issued 407 AM CDT Thu Jun 1 2017/
SHORT TERM (Today through Friday)...
Satellite imagery shows the mid level short wave trough from
northwest Texas to the Mid-Coast region with drier air in the mid
levels over much of South Texas. But adequate moisture remains in
the lower levels. MSAS analysis shows coastal convergence zone and
isolated convection has formed in this area in the past couple of
hours. This axis of higher low level moisture and region of
convergence will slowly move inland through the day. Will show
highest PoPs/likely over the Victoria Crossroads with chance PoPs
elsewhere except only slight chance far west. Weak mid level ridge
along with area of drier air will move into the area tonight.
Expect a dry evening, then isolated showers that form over the
Gulf could move into the coastal counties overnight. NAM and GFS
indicate a weak mid level short wave trough could move out of
Mexico into the Brush Country on Friday. Moisture levels will be
marginally adequate for isolated to possibly scattered convection
to develop by late morning and continue into the afternoon.
LONG TERM (Friday Night through Wednesday)...
Friday Night should generally be dry over land as significant deep
layer moisture should be lacking. An isolated shower may occur by
late in the night across the offshore Gulf waters where deeper
moisture is prog to be lurking to the east of a weak coastal trough.
Moisture depth is then prog to slightly increase areawide during the
day Saturday as the coastal trough nudges inland and as a seabreeze
pushes inland in the afternoon. Result should be isolated to perhaps
scattered diurnally driven convection across the inland Coastal
Plains in the afternoon...with slightly better areal coverage being
confined to the Victoria area.
Forecast confidence then quickly declines for the rest of the
forecast period. EPAC Tropical Depression 2...currently located off
the coast of southern MX is prog to move inland over
southern/southeastern MX and dissipate late this week. The GFS and
ECMWF both want to bring the mid level vort max of TD2 over the Gulf
of Mexico along with deep tropical moisture. Both guidance
suites...and associated ensemble means...vary regarding where
potential surface troughs and/or broad areas of low pressure may
then develop across the W/SW Gulf as well as where the best tropical
moisture will be advected. GFS wants to keep the deepest moisture
E/SE of the region until late Mon while the ECMWF sets up a nice ESE
fetch of deep moisture into S TX beginning late Saturday. Result is
ECMWF being significantly wetter than the GFS for Sunday through
Monday morning. For now...the forecast for Sunday indicates there
should diurnally driven isolated convection across portions of the
area as a seabreeze tries to push inland and as outer effects of a
strong s/w trough/quasi-closed low over SW TX affects the area. This
mid level trough/low is then prog to slowly dig south across the
region bringing enhanced chances of convection through the first
half of next work week. QPF amounts and how high/low precip chances
ultimately end up being next week will be dependent upon amount of
moisture depth/magnitude that materializes.
Have continued with seasonably warm/humid conditions through the
forecast period...though have undercut MEX guidance by a couple of
degrees for max temps for early next week given currently expected
chances of precip.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 88 74 90 73 90 / 40 10 20 10 20
Victoria 87 72 90 73 91 / 60 10 30 10 30
Laredo 93 74 95 74 95 / 20 10 10 10 10
Alice 90 72 92 72 93 / 40 10 30 10 20
Rockport 87 76 88 76 89 / 50 20 20 10 20
Cotulla 91 72 93 73 95 / 20 10 10 10 10
Kingsville 89 72 92 72 93 / 30 10 20 10 20
Navy Corpus 86 76 87 77 90 / 40 20 20 10 20
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
TMT/89...AVIATION
Hazardous weather outlook, Jun 1, 3:23 AM CST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
423 AM CDT Thu Jun 1 2017
GMZ230-235-250-255-270-275-TXZ229>234-239>247-012330-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
423 AM CDT Thu Jun 1 2017
This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are expected over South Texas
and the coastal waters today. Severe storms are not anticipated.
A moderate risk of rip currents will exist today along Gulf
facing beaches.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A moderate risk of rip currents may exist Friday along Gulf facing
beaches. The rip current risk may also remain elevated over the
weekend and early next week as weak to moderate easterly flow
prevails.
Isolated to perhaps scattered thunderstorms may occur at times over
the weekend. No severe weather is anticipated at this time.
Greater coverage of showers and thunderstorms may occur early next
work week. An isolated strong thunderstorms will be possible...with
some storms also producing locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
TMT/RH
Flash Flood, Nueces
- When
- June 1, 9:37 AM CST to 10:52 AM CST
- Where
- Nueces County, 1.11 mi ESE of Corpus Christi to 1.47 mi SE of Corpus Christi
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 27.773, -97.403
Water flooded Alameda and Staples Streets around the Six Points area.
Flash Flood, Nueces
- When
- June 1, 10:10 AM CST to 11:10 AM CST
- Where
- Nueces County, 1.46 mi NNE of Corpus Christi to 0.93 mi S of Corpus Christi
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- NWS Employee
- Coordinates
- 27.801, -97.415
Flood waters made multiple roads impassable in the downtown area of Corpus Christi. Numerous vehicles were stranded in the high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Idaho, June 1 to 30, 2017$5.5 million · 10 events
- Drought in Guam, June 1 to 30, 2017$50,000 · 1 event
- Debris Flow in Washington, June 1, 2017$25,000 · 1 event
- Flood in Idaho, June 1 to 10, 2017$20,000 · 1 event
- Hail and Damaging Winds in Montana, June 1, 20171.5 in hail · 10 events
- Damaging Wind in Georgia, June 1, 2017$15,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Missouri, June 1, 2017$1,000 · 1 in hail · 8 events
- Coastal Flood in New York, June 1 to 30, 20177 events
- Hail and Damaging Wind in Arkansas, June 1, 2017$12,000 · 1.5 in hail · 3 events
- Flooding in Arkansas, June 1 to 23, 20175 events
- Drought in Florida, June 1 to 13, 20174 events
- Hail and Damaging Winds in Florida, June 1, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708162, 708163.